Does anyone else have bloodshot eyes

Hi for the last 2.5 months I have had continual bloodshot eyes. I have mentioned it to GP an rheumy, but they never seem concerned or explain why they are bloodshot. I wonder is it a possible side effect of the Prednisolone. It seems to have started when the dose was increased. I am currently on 15mgs but was taking 30mgs till 4 weeks ago. Does anyone else suffr with this?

Thanks Runrig

18 Replies

oldestnewest
  • Have you had your eyes checked for glaucoma? If not, do so. It is insidious and is a side-effect of prednisone.

  • The other possibility is dry eyes which I have had since the prednisolone. See an optometrist and get a check up is my suggestions.

    Cheers

  • Hi runrig , I used to get bloodshot eyes quite frequently and my GP wasn't too concerned either but eventually it was put down to my developing High Blood Pressure and the prednisolone. I also noticed it happened when I was overtired. Maybe it's also connected to your drop of the prednisolone. Best wishes trish29

  • Haven't had bloodshot eyes, but do have dry eyes, so am using some drops to alleviate the problem. Best to have a specialist check out your eyes.

  • Hello Runrig

    I have experienced burst blood vessels in one of my eyes on several occasions whilst on steroids. When I awoke one morning with both eyes badly affected, and looking fit for Halloween, I rushed off to the optician. He reassured me that all was well, saying that such bleeds were nothing to worry about, and this was confirmed by my ophthalmologist when I queried it with him at a later appointment. I do have glaucoma and high blood pressure but feel sure that in my case the culprit was Prednisolone. I would always err on the side of caution though Runrig and have your eyes checked by an optician.

  • I started to have sore, dry eyes shortly after being prescribed Stronium Ranelate to prevent osteoporosis (I can't take Alendronic Acid). The doctor gave me a prescription for artificial tears and the problem went away - and I haven't needed to use the drops for a long time now.

  • Hi everyone thanks for the replies. I have arranged an appointment with my optician tomorrow, she was very helpful last time. My blood pressure is normal 115/60, and my eyes are pain free. I do sometimes get small haemorrhages in my eyes which I was told are due to the steroids thinning the vessel walls. It's just concerning as it is there 24/7, I still have the other head symptoms - the burning sensation in both temples, the jaws cramping when chewing and the tongue now just feels burnt all the time and no longer tingles - as you may remember my Rheumy is adamant it is not GCA as bloods are ok and I'm 47. Had a CT of head which was normal, and she tells me temple biopsy isn't an option as I have been on steroids 6 months. I got the impression she thinks I'm making these symptoms up, lord knows why anyone would. Desperately want my life back. I wonder if the blood shot eyes are related to all these other symptoms. Anyway rant over, thanks again Runrig x

  • Hi Runrig,

    I too,have bloodshot eyes,keep thinking people might think I'm an alchoholic!!! Also have the one-sided temple pain(though not as bad as it was),the jaw hurting,as well as my arms and legs !! My blood pressure is ok (on pills for that anyway),I didn't have the temple biopsy as I too had been on steroids for a while by then, so they said it wouldn't be a true result.I used to be at the doctor's regularly ,thinking "is it all in my imagination?" but as you say,why would anyone want to make up something like this? ! I spent most of yesterday in or on the bed-a very bad day-but last Thursday and Friday I managed to get quite a lot done,all be it doing a bit,sitting down ,doing a bit more,sitting down again,and so on.I suppose we get some good days and then suffer for it.I too would give anything to be back to "normal".Just hope there is light at the end of this very long tunnel! Don't like to keep moaning to my family,so this does help so much,being able to "chat" to other sufferers,all the best.

  • Hi Seashells, sorry to hear you are suffering. Are you being treated for GCA or Polymyalgia? My GP upped my Pred to 30mgs but back down to 15mgs now, temple and tongue pains increase as dose lowers. I'm waiting to see Rheumy again to discuss CT result if I still get no where will ask GP to refer to a different rheumy, as she refuses to consider anything outside the textbook. Hoe you are better soon :-)

  • Being treated for Polymyalgia and temporal arteritis.I started on 60mg.Pred.now down to 20mg.There has been no mention of me seeing a Rheumy,don't know whether to ask to see one or not.Why do the medics seem so in the dark about this ?? !!!

  • Reading this thread, I would advise you to download the BSR Guidelines on Diagnosis and Treatment of both PMR and GCA. They are separate documents.

    They can be found on the National website or this link pmr-gca-northeast.org.uk/us...

    Knowledge is power.

    runrig,

    I would find another Rheumatologist or GP, those are classic symptoms and you are not too young, a man in Cardiff was 33 years old.

    You can have both PMR and GCA without every having rasied markers ie ESR & CRP, These are guidelines and the clinical symptoms must not be ignored.

    The bottom line question to ask is, "If you are so sure it is not GCA, then what is it?"

  • Thanks sambucca, I already have a copy of the guidelines. I have atypical Polymyalgia because of my age and normal markers. I tried to find evidence of people under 50 having GCA to show her but have not found anything. I even wondered if it would be possible to ask for a referral to the consultant in Southend who is a leading expert on PMR/GCA as I seem to be "unusual" according to all the medics I have seen. I see her again on 10th July, she is on 6 weeks holiday and no one covers when she is off, if my symptoms are still dismissed then I will insist on referral to another Rheumy. She suggested that maybe I am anxious about getting GCA that is why I have these symptoms, but I am not an anxious person and was not once rend till the tongue tingling kept me awake all night. Frustrated ??

  • runrug01: "evidence of people under 50 having GCA"

    It happens. A UK survey of 500+ showed under 50 GCA 10%, PMR 9%

    From what I gather, they tend to be atypical in symptoms and consequences, and hard to diagnose. Buy all means, find an expert -- they are rare.

    [25] Pipinos II, Hopp R, Edwards WD, Radio SJ. Giant cell arteritis in a 17 year old male. J

    Vasc Surg 2006; 43: 1053-5.

    [26] Nesher G, Oren S, Lijovetzky G, Nesher R. Vasculitis of the temporal arteritis in the

    young. Semin Arthritis Rheum 2009; 39: 96-107.

    [27] Durant C, Connault J, Graveleau J, Toquet C, Brisseau JM, Hamidou M. Juvenile

    temporal vasculitis : a rare case in a middle-aged woman. Ann Vasc Surg

    2011;25:384: e5-7.

    [28] Dinesh KP, Owolabi A, Dwyer-Joyce L, Cronin PM, Schimmer BM, Mo GP. Temporal

    artery vasculitis in young: a report of two cases. Rheumatol Int 2010; 30: 1393-6.

  • I have bloodshot eyes, or haemorrhaging, intermittently. Sometimes I'll wake up with a bloodshot eye which will clear up during the day, sometimes it is still the same by the evening. Another day I'll wake with clear eyes and during the day one will start to haemorrhage. I've mentioned this to my GP and rheumy and they've not seem surprised but tell me if I'm due an eye test at the optician then I should mention it to them.

    To be honest, I've been putting off making an appointment for some time and, after reading comments in this thread, I'm thinking perhaps I ought to make it sooner than later.

  • Hi runrig01. I had eyes like two red planets (among other symptoms) for the 2.5 months BEFORE I was diagnosed with GCA which my GP completely ignored. Almost as soon as I started on Preds they reverted to normal. Have had to have cataract ops. since but it seems no two people are affected in exactly the same way by preds.

    In spite of all the worried comments on here I wouldn't be too anxious and I would also ask my GP or rheumy WHY it doesn't concern them.

    Good luck.

    Mega

  • Seen optician yesterday, she says my blood vessels in my eyeball are quite thick, possibly due to steroids. I do also take steroids by inhaler which she says may have contributed to it. Vessels at back of eye seem fine, although there are a number of changes in my eyes in the last 5 months. She gave me lubricating drops for dry eyes, which is also due to steroids. Can rest easier for now :-)

  • I haven't had bloodshot eyes since being diagnosed with gca and pmr HOWEVER I had blood shot eyes for months before diagnosis and could not get to the bottom of it. I believe it was a symptom of GCA but no one has confirmed that.

  • I too had blood shot eyes for the 2 yrs waiting for diagnosis. At yearly eye check I was told the superficial blood vessels were inflamed, she could offer no reason and suggested I speak with Rheumy who just shrugged. I have recently been diagnosed with GCA after 2 years of suffering so many of the symptoms. Unfortunately it cannot be treated with higher dose Pred, as the risks from Pred now outway the benefits as a catastrophic event is low. Meantime I'm supposed to "manage the symptoms", not too well at the moment. I work for the NHS and feel let down by it.

You may also like...